Antidepressant Discontinuation Syndromes: Common, Under-Recognised and Not Always Benign

In This Article

Introduction

Antidepressants have varying potentials to cause discontinuation syndromes. Symptoms begin within a few days of stopping or reducing the dosage of the drug and are usually mild and short-lived. However, in some patients, antidepressant discontinuation symptoms can produce significant morbidity, be incorrectly attributed to other causes, and lead to subsequent lack of compliance with antidepressant therapy. The best approach to the problem is prevention, which involves educating patients and healthcare professionals about discontinuation symptoms and ensuring that antidepressants are tapered before they are stopped. When symptoms do occur, reassurance is usually sufficient; in some patients, however, there may be a need for symptomatic treatment, temporary reinstatement of the antidepressant (followed by careful tapering), or a switch to fluoxetine (which has a low potential for discontinuation symptoms). More research into this common and clinically relevant syndrome is required so that evidence-based recommendations can be developed.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....